Conference abstract

Pattern of adverse drug reactions following anti-tuberculosis therapy in Nigeria: a four year review

Pan African Medical Journal - Conference Proceedings. 2018:8(21).22 Dec 2018.
doi: 10.11604/pamj-cp.2018.8.21.603

Contact the corresponding author
Keywords: Adverse drug reactions, tuberculosis, national pharmaco-vigilance center, Nigeria
Opening ceremony

Pattern of adverse drug reactions following anti-tuberculosis therapy in Nigeria: a four year review

Oluwadamilola Abiodun-Adewusi1,&, Ibidolapo Ijarotimi1, Abisola Oladimeji1, Muhammad Balogun1, Adebobola Bashorun1, Mahmood Dalhat1, Saheed Gidado2, Patrick Nguku1, Adebola Olayinka1

1Nigeria Field Epidemiology and Laboratory Training Programme, Abuja, Nigeria, 2African Field Epidemiology Network (AFENET), Nigeria

&Corresponding author
Oluwadamilola Abiodun-Adewusi, Nigeria Field Epidemiology and Laboratory Training Programme, Asokoro, Abuja, Nigeria

Abstract

Introduction: combined anti-tuberculosis drugs are effective in the management of persons with tuberculosis (TB). These drug combinations have however been documented to increase the likelihood of adverse drug reactions (ADR), poor adherence and treatment failure among patients with TB. This study was therefore conducted to assess and describe the pattern of reported ADR to anti-TB therapy in Nigeria.

Methods: a retrospective analysis of the national pharmaco-vigilance data on reported ADR to TB therapy from 29 treatment centers/hospitals between June 2012 and June 2016 was done. Reported ADRs were classified using the WHO ICD 10. Frequencies and proportions were calculated, with test of associations done using chi square at α = 0.05.

Results: a total of 482 incidents of ADR to tuberculosis therapy were reported during the study period. Two hundred and fifty-seven (53.3%) were reported from the south-western zone of the country. Average age of persons with reported ADRs was 37.5 12.0 years, with a male to female ratio of 2:1. One hundred and twenty-six (26.0%) patients with reported ADRs were documented to have used both first and second-line anti-TB drugs concurrently, while 246 (51.0%) were secondary to the use of second-line anti-tuberculosis regimen only. Three-hundred and eight (64%) recovered fully, 48 (10%) recovered with disability while 10 (2%) died. Patients on second-line drugs were more likely to report psychiatric ADR (OR = 12.5, 95% CI = 3.7-40.1), while those on first-line regimen were more likely to report ototoxic ADR (OR = 7.9, 95% CI = 2.8 - 22.2). Compared to other regimen, patients on first-line regimen who experienced ADR were more likely to die (OR = 4.7, 95% CI = 1.0-21.2). Hepatic system-related ADRs also were more likely to result in death (OR = 37.1, 95% CI = 5.8-64.1), compared to other systems. Vestibulo-cochlear complications were more likely resolve with residual disabilities when compared with other complications (OR = 12.8, 95% CI = 6.5-25.1).

Conclusion: ADRs to anti-tuberculosis therapy remain a major cause of morbidity. Concurrent wrong use of first and second line anti-TB drugs must be stopped. All persons commencing anti-TB drugs should be well informed of possible ADRs and closely monitored. Mechanisms for immediate management of anti-TB ADRs should be instituted.